Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Early Diagnosis and Treatment
Jun 21, 2005

I was diagnosed as positive one year ago. Had regular blood work so from the time I was infected to the time that I was diagnosed was approximately 3 to 4 months. At the time of the initial diagnosis, CD4 was at 531 and viral load was at 18,000. I was treated with Trivizir and after a year my CD4 is 914 with an undetectable viral load. My meds were recently changed to Zerit and Reyataz. I am pleased with the reults so far but at the expense of my energy level, I am extremely fatigued. What are your feelings on beginning a regimen of drugs as soon as being diagnosed? Is there a downside to this? Thank you.

Response from Dr. Pierone

Hi and thanks for posting.

One downside to being on HIV medications very early on is the risk of medication-related side effects (like fatigue, for example). Another potential downside is the possibility of developing drug resistant virus which might compromise future treatment options. I mention resistance because dual therapy like Reyataz and Zerit is a bit risky. If you said the Reyataz was being boosted with Norvir, it would still be considered dual therapy, but would be much less risky.

The upside to early therapy is having an undetectable viral load and CD4 count in the normal range. Also, you mentioned that you started therapy within 4 months of infection. Some would consider this initiation of therapy during primary HIV infection and might be a good thing. However, the jury is still out as to whether HAART for primary HIV results in positive long-term outcomes.



Previous
HIV meds and possible sun reaction?
Next
Sore mouth and too much saliva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement